Poor breathing with Sarcoidosis

Went to see my consultant yesterday. My breathing has been getting worse over the last six weeks. On my last visit he started to reduce my Pred by 5mg every two weeks so I am now on 40mg. I had an xray and lung funtion test and he said that they are both fine and no worse than my last xray and test so he cannot understand why my breathing is worse.

It was like I was lying or something. I said to him that I was glad my tests were ok but I know how I feel and my sats go down to 82/84 when I walk or move around the house and I have to use my oxygen to get them back up. After going back and forth for a while he decided to send me for a CT scan to see if there is something else going on. So that will be another six weeks until i see him again and another six weeks of poor breathing.

I hate not being able to breath properly and doing anything makes me out of breath so I end up doing nothing and just watch the TV. Lets hope the scan shows the reason for my breathing problem so something can be done.

15 Replies

oldestnewest
  • Really sorry you are struggling with your breathing freckboy. 6 weeks is a long time but I really hope they can get to the bottom of this and improve your breathing for you.

    CXXX

  • Thanks, everything seems so slow to sort out doesn't it.

  • so is 40mg your maintainance ,what was it before,as i was on 40mg for years,and i was told to reduce like you,and now on 30mg ,but also like you really struggling,when on the move,i too am waiting for a ct scan,i have developed wasting muslces due to the steriods :( ,i also take breating tablets,uniphylinn,was on 600mg twice daily,but they have halved this for a trial period,and i just feel tired all the time. hope you don't mind me asking ,thanks

  • Hi, do you have sarc as well? I have been on 60mg of pred for three months. I to am tired all the time. I think the pred is effecting my legs as i find standing up gets harder as the day goes on.

  • Hello,no I don,t have sarc,i have had severe asthma all my adult life ,got diagnosed with bronchostisis about 5yrs ago (terrible speller sorry) then this year got told i have moderate copd,i have been on 40mg pred for about 10 yr plus,my balance was affected for a long time,but never put it down to any thing other than slight dizzy spells,so it really was news to me,about the muscles wasting .

  • Have you had any blood tests? I think they are one way to see if the sarc is under control or still flaring up. 40mg is a lot of steroids. It's what I started off with but I'm now down to 3mg but I'm also on immunosuppressants.

    I really don't know what to suggest - hopefully your CT scan appt will come through soon. The scarring and granuloma from sarc has narrowed my air way so maybe something like that is happening to you.

    Good luck - it's a really rubbish disease isn't it?

    Marie x

  • Hi, yes it called an ACE test I think. I did have one six weeks ago but I forgot to ask what the result was. 40mg is better than 60mg I suppose but I hate the side effects. I asked about immunosuppressants six weeks ago aswell but he was not impressed with me asking and said he will decide if and when they are needed.

    Yes it is a rubbish disease, fed up with it now.

    Paul x

  • Thats the ones! Don't think I have had one since my diagnosis and even that wasn't conclusive. The side effects are the pits aren't they? I suppose I have been quite lucky being able to come down off them so quickly. I hated having the moon face and the ravenous appetite (although it was welcome at first as I hadn't eaten properly for what felt like years), and bruisintg like a peach. Luckily I haven't had any of the awful ones like, feeling sad etc. Part of the reason I am coming off the steroids is because the immunosuppressants have seemed to suit me ok - they too can have awful side effects. They think my sarcoidosis has burned itself out but I still worry when I get a mark on my face or arms, or I think my usual cough is turning into 'that cough'!.

    Good luck

    Marie x

  • Pete has sarcoidosis and has done so for 21 years and yes, it is a truly rubbish disease. He started on around 40mg of steroid per day but now takes just 10mg. He also has copd (bronchitis) caused by the scarring on his lungs from the sarc. I hope you get the help that you need freckboy and things will improve for you very soon. The side affects of steroids are not great but they seem to be all there is. Your sarc could well be active still. Good luck to you. xxxx

  • Thanks sassy59, how is Pete's breathing. Is he on oxygen? From what i have read the CT scan will tell if I have scarring on my lungs.When I read other sites there seems to be a lot of people with sarc in other organs as well so I am thankful it is only in my lungs.

    Paul x

  • Hi Paul, Pete is not on oxygen and has only ever been given that when admitted to hospital. He has sarc in his lungs, airways, joints, lymph nodes plus problems with his throat and skin. Mind you, goodness knows what side effects some of his drugs may have caused but he does very well on the whole. This time of year is not great with all the germs and cold weather but Pete has a great attitude to life. His overall breathing varies quite a lot. Just recently he has been very wheezey so has upped his steroids. He cannot do as much as he would like as he gets out of breath very easily. Sometimes he gets very frustrated by his breathing but he knows that is how it is. On the whole though he has a great attitude to life. Take care and sending good wishes to you. xxx

  • Hi Freckboy, can your G P get the results for you, its worth trying.

    Im sorry you are having bad breathing problems, i wouldnt worry about not doing anything although it can be frustrating, i wish you well

  • Hi, not a lover og GP's. They are ok if you have something easy to diagnose but anything complicated and they are no good. Twice I have been let down by them. A turn up tonight though. I thought I would have to wait a month for the CT scan but I got a call to go for one on Sunday at 8.30am. So at least I know the consultant will have the results.

    It's hard not doing anything, thanks for your thoughts, hope you are well.

  • hi freckboy, i have a friend with sarcoidosis, she ended up at the brompton hospital, the docs thought that had what you have, but a ct scan revealed, bronchiectais, which was old scarring from T.B i had 55yrs ago, i started getting very breathless and going up stairs was dreadful, so we had a stair lift installed, its marvellous.

    i had a ct scan on a sunday which surprised me.

    good luck Freckboy i do hope you get the help to relieve our breathing

    jan

  • I was diagnosed with Sarcoidosis over 8 years ago. I have lost my left lung due to it. and been through the complete gambit of medications from being on injection chemo to the pill form like aza and metho none have helped and I am still dealing with very hard breathing conditions. In the past two years I have gone from being able to walk to confined to a wheelchair because of it. I can get about my home slowly but that is about it. I am no longer able to stand move about or do anything that is physical. It is not an easy thing to watch as you deplete rapidly. I have been on 60MG declining steroids. and off steroids. And since September of this year I have been on a solid 30MG of steroids. I can tell you that it is not fun at all. And if you have been on the steroids for long periods of time your body becomes addicted to them and goes through wicked withdraws. The first time I came off of a 6 Month stint on the pred. my body ached every muscle felt like it was being ripped in half. And it took months for the pains to go away. It has something to do with hormones and how steroids block certain hormones that help your muscles to work. You will also lose lots of muscle mass on them if you are immobile and in most cases when you can't breath you tend to find yourself not moving about a lot. This is a horrible disease. And it effects people so differently. I get angry when I see people that have it and they can get it under control.. I am not angry with them I am angry with mine as it won't let up. It just keeps tearing me apart. I am constantly scanning research looking for an answer. Trying to find a way to get mine to respond to medicine. I haven't been lucky. Everything they try I just get worse for wear after.... I have doubled in body size and I don't eat. I eat enough to maintain or take my medication with but other then that I don't sit around and have eating fits, or eat any more or less then I did before. I just look at food and it is on my hips. I have cut fatty greasy foods out of my diet completely. I rarely eat sweets or junk too expensive. The husband and I eat at home cooked meals nothing processed everything done fresh. It is a joke the steroids just play havoc with your waist. not to mention my head feels like the moon not just looks like it... Then there are people and their suggestions well you should go and do this or that try this or that. exercise um hello cardio my heart is being effected and soon as my heart rate goes up I hit the floor like a ton of bricks. I have one other issue and that is my lymphnodes are affected and they are pressing off my airways making it impossible to breath. ..... I guess what i am trying to say is that I feel your pain and yes not being able to breath is a pain in the backside. I don't know you mate but sending you a hug anyway. :-D

You may also like...